Naturally Occurring Anthrax

Abstracts & Commentary

Synopsis: Human anthrax has recently been associated with an epizootic among livestock.

Sources: MMWR Morb Mortal Wkly Rep. 2001;50:677-680; From the Centers for Disease Control and Prevention. JAMA. 2001;286:1307-1308.

On August 19, 2000, a 67-year-old resident of North Dakota participated in the disposal of 5 cows that had died of anthrax. On August 23, he noticed a small bump on his left cheek at the angle of his jaw. On August 25, the lesion had enlarged and he sought medical attention.

He denied fever, malaise, headache, purities, or difficulty swallowing. On examination, the lesion was indurated to approximately the size of a quarter and was surrounded by a purple ring. The patient was afebrile and did not appear ill. The physician reported a firm, nontender, superficial nodule with an overlying 0.5 cm black eschar. No drainage was noted and neither wound nor blood cultures was obtained. The patient was placed on ciprofloxacin 500 mg twice a day for presumed anthrax.

On follow-up examination on August 28, the eschar had enlarged to 1 cm. Following consultation with the North Dakota Department of Health and based on clinical suspicion of anthrax, the patient was continued on ciprofloxacin for a total of 14 days. The lesion slowly improved over several weeks. Paired serum specimens were obtained and tested at the CDC; both had positive antibody titers by ELISA of 200 to protective antigen, confirming infection with Bacillus anthracis.

During the epizootic, 32 farms were quarantined. A total of 157 animals died on 31 farms on which 62 persons were involved in animal care or carcass disposal. No other cases of symptomatic anthrax were identified.

Comment by Ralph R. Hall, MD, FACP

This is the first case of naturally occurring cutaneous anthrax reported in the United States since 1992. The annual incidence declined from approximately 200 cases in the early 1900s to no cases in 1992. The large number of cattle and farms involved, however, makes a continued problem likely. Anthrax has recently become an issue because it is an agent used in biological warfare and the Department of Defense has begun mandatory vaccination of all active duty military personnel who might be involved in conflict.1 The side effects from immunization appear to be minor.

Anthrax can occur in 3 forms: cutaneous, gastrointestinal, and inhalational. Untreated, 20% of persons with cutaneous anthrax die, compared to 1% of those who receive antibiotic therapy.

Inhalation anthrax symptoms may resemble a common cold. After several days, the symptoms may progress to severe breathing problems and shock. Inhalation anthrax is usually fatal.

Intestinal anthrax may follow consumption of contaminated meat and is characterized by nausea, loss of appetite, vomiting, fever, and followed by abdominal pain, vomiting of blood, and severe diarrhea. Intestinal anthrax results in death in 25-60% of cases.1

Treatment recommended by the CDC includes penicillin V, 500 mg taken orally every 6 hours for 5-7 days. For more severe cases, intravenous penicillin or doxycycline can be given. A recent Medical Letter recommended penicillin V as the antibiotic of first choice.2 Ciprofloxacin, erythromycin, and tetracyclines were listed as alternatives.

Since the attack on September 11th and subsequent episodes of bioterrorism, we are all hearing more about this disease and about the possible use of germ warfare. As physicians, we should not act in fear but rather be vigilant and be prepared for all emergencies which we may encounter.

References

1. www.bt.cdc.gov/Agent/Anthrax/Anthrax.asp. Accessed on Oct. 11, 2001.

2. Med Lett Drugs Ther. 2001;43:69-78.

Dr. Hall, Emeritus Professor of Medicine, University of Missouri-Kansas City School of Medicine, is Associate Editor of Internal Medicine Alert.